Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS Pittsburgh, PA

July 25, 2001Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 25, 2001, 5:27 PM EDT for Washington County, Pennsylvania. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2001, 5:27 PM EDT (21:27 UTC)
Expired
Jul 25, 2001, 6:15 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:38 PM EDTThunderstorm WindFinleyville, PAThunderstorm winds downed numerous trees and power lines across Finleyville. Other locations in Peters and Union Townships affected were Thompsonville, Venetia, McMurray and Elrama.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 252127
SVRPBZ

PAC125-252215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BURGETTSTOWN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF MCDONALD AT 535 PM...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:30 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 25, 3:30 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY NWS STATE COLLEGE PA
330 PM EDT WED JUL 25 2001

NEXT BATCH OF RAIN MOVING INTO THE FLOOD WATCH AREA FROM THE WEST.
WITH THE AREA ALREADY WET FROM MORNING AND EARLY AFTERNOON
RAIN...WILL KEEP FLOOD WATCH GOING UNTIL 11 PM FOR THE SAME AREAS.

FRONTAL BOUNDARY REMAINS DRAPED EAST-WEST ACROSS THE REGION. WITH
THE APPROACH OF THE NEXT SHORTWAVE...THIS BOUNDARY WILL AGAIN BEGIN
TO SLOWLY SHIFT NORTHWARD THIS EVENING. ETA AND AVN SIMILAR IN
PRODUCING A DECENT SWATH OF 1+ INCH RAFL ACROSS THE REGION OVERNIGHT
INTO THU. POSITIONING OF THE MAX RAFL BAND A BIT IN QUESTION...AS TO
MODELS PRECISE POSITIONING OF SURFACE FRONT. HOWEVER...ALL MODELS
SHOW A VERY WET PATTERN TONIGHT. THIS IS SUPPORTED BY HIGH PWS AND
RELATIVELY LIGHT MID LEVEL WIND FLOW. AT THE SAME TIME...UPPER LEVEL
DYNAMICS REMAIN RELATIVELY WEAK...MAKING IT MORE DIFFICULT TO SELECT
ONE MODEL SOLN OVER THE OTHER.

HOWEVER...PCPN BREAKING OUT NOW SEEMS TO BE A BIT FARTHER NORTH...IN
A LITTLE BETTER AGREEMENT WITH THE ETA SOLN. THIS WOULD PLACE THE
MAX RAFL ACROSS THE CURRENT WATCH AREA...EASTWARD TO JUST NORTH OF
PIT. HPC GRAPHICS ALSO HAVE SHOWN A SHIFT NORTHWARD WITH THE MAX
PCPN AXIS.

AFTER THE SHORTWAVE PASSAGE...FRONT AGAIN WILL SINK SOUTHWARD ON
THURSDAY...FINALLY SETTLING SOUTH OF THE REGION LATER THU NIGHT.
WILL KEEP LIKELY POPS FOR THE SOUTHERN ZONE BREAKOUTS FOR THE DAY
WED...AND KEEP CHANCE POPS FOR THE EVENING. ACROSS CENTRAL AND
NORTHERN AREAS...SURFACE HIGH WILL RIDGE INTO THE AREA...PROVIDING
INCREASING SUNSHINE.

MOISTURE SURGES BACK INTO THE REGION SUNDAY AND MONDAY WITH THE
APPROACH OF A DEEPENING MID PLAINS SYSTEM. HIGH PRESSURE BUILDS IN
AGAIN FOR MID WEEK. JUST MINOR TWEAKS TO THE EXTENDED...REMOVING
PCPN FOR TUE.

ZONES OUT IN A FEW.

.PBZ...
MD...NONE.

OH...FLASH FLOOD WATCH UNTIL 11O00 PM EDT WEDNESDAY FOR ZONES
OHZ039...OHZ048>049...OHZ057>059...OHZ068>069.

PA...NONE.

WV...NONE.

JUNG

In the hours before

Special weather statement, Jul 25, 3:58 PM EDT, 1 hour 29 minutes before
OHZ049-059-252100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT WED JUL 25 2001

...STRONG WINDS EXPECTED...

A CLUSTER OF THUNDERSTORMS WILL PRODUCE STRONG WINDS BETWEEN 30 AND
40 MPH FROM DEERSVILLE TO HOLLOWAY TO FLUSHING BY 430 PM. STRONG
WINDS WILL SPREAD TO A LINE FROM CADIZ TO NEW ATHENS AFTER 430 PM.
RAINFALL WILL EXCEED ONE AND ONE HALF INCHES IN SOME AREAS...CAUSING
MINOR FLOODING IN POOR DRANINAGE AREAS. FREQUENT CLOUD TO GROUND
LIGHTNING AND PEA SIZED HAIL MAY ALSO BE EXPECTED WITH THESE STORMS
Special weather statement, Jul 25, 5:17 PM EDT, 10 minutes before
PAZ021-029-252215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT WED JUL 25 2001

...STRONG WINDS EXPECTED...

A CLUSTER OF THUNDERSTORMS WILL PRODUCE STRONG WINDS EXCEEDING 40
MPH ALONG A LINE FROM BURGETTSTOWN TO IMPERIAL BY 530 PM.  STRONG
WINDS WILL SPREAD TO A LINE FROM SOUTH OF PITTSBURGH TO BETHEL PARK
TO MCKEESPORT AFTER 530 PM. RAINFALL WILL EXCEED ONE AND ONE HALF
INCHES IN SOME AREAS...CAUSING MINOR FLOODING IN POOR DRAINAGE
AREAS. FREQUENT CLOUD TO GROUND LIGHTNING AND PEA SIZED HAIL MAY
ALSO BE EXPECTED WITH THESE STORMS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:38 PM EDTSevere Thunderstorm WarningPBZAllegheny67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.